CASE REPORT
Year : 2012  |  Volume : 6  |  Issue : 3  |  Page : 285-288

Severe hypertension and pulmonary edema associated with systemic absorption of topical phenylephrine in a child during retinal surgery


1 Department of Anesthesia, King Abdul Aziz University Hospital, King Saud University, Riyadh, Saudi Arabia
2 Department of Ophthalmology, King Abdul Aziz University Hospital, King Saud University, Riyadh, Saudi Arabia

Correspondence Address:
Ashraf A Abdelhalim
Consultant, King Abdul Aziz University Hospital, Faculty of Medicine, King Saud University, Riyadh
Saudi Arabia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1658-354X.101224

Rights and Permissions

Topical phenylephrine solutions are widely used in eye procedures to promote pupil dilation without cycloplegia. We report a case of intraoperative severe hypertension and acute pulmonary edema occurring in a child during retinal surgery after possible systemic absorption of topical phenylephrine eyedrops. Our objective is to discuss the proper treatment and preventive strategies for such a complication. A 4-year-old, male patient, 18.4 kg in weight, physical status ASA I was admitted for right retinal detachment surgery. Anesthesia was induced with sevoflurane in oxygen, followed by glycopyrrolate (5.0 μg/kg), propofol 25 mg, fentanyl 50 μg and cisatracurium 0.15 mg/kg given intravenously. Anesthesia was maintained with sevoflurane 2-2.5% in a mixture of nitrous oxide and oxygen (60%:40%). After incision, two drops of 10% aqueous phenylephrine were administered topically by the surgeon to the right eye for further pupil dilation. Few minutes later, the noninvasive blood pressure rose to 220/120 mmHg and the heart rate increased to 140 beats/min. Oxygen saturation (SpO 2) dropped from 99% (with an inspired oxygen concentration (FiO 2) of 0.4) to 82%. Auscultation revealed crepitations throughout the chest and a blood-stained frothy fluid was aspirated from the trachea with possible development of acute pulmonary edema. Hydralazine (5 mg) and furosemide (10 mg) were administered intravenously. Seven minutes later, the blood pressure returned to normal and the SpO 2 increased to 92% on FiO 2 of 1.0, with decreased intratracheal secretions. After approximately 20 minutes, the SpO 2 had improved to 99%, with a FiO 2 of 1.0 and the blood pressure was 109/63 mmHg and heart rate was 121 beats/min. The FiO 2 gradually reduced back to 0.4 over 30 min with no further desaturation. The patient was discharged from the post anesthesia care unit 5 h after surgery with adequate spontaneous breathing, SpO 2 99% on room air, normal blood pressure and pulmonary auscultation. Anesthesiologists and ophthalmologists should be aware of the possible cardiovascular side-effects of topical phenylephrine, and it should be used cautiously with appropriate intraoperative monitoring of hemodynamic variables. Moreover, preventive strategies to minimize systemic absorption of the drug should be taken.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2646    
    Printed112    
    Emailed0    
    PDF Downloaded154    
    Comments [Add]    
    Cited by others 2    

Recommend this journal